Hail, Brewster
- When
- April 29, 4:00 AM CST
- Where
- Brewster County, 20 mi NE of Lajitas
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.485, -103.545
An upper level low pressure system located over northern portions of Mexico in combination with east to southeast surface winds pulling in abundant amounts of Gulf moisture and providing upslope flow, led to the development of showers and thunderstorms across west Texas and southeastern New Mexico. |During the overnight hours on early Sunday morning, showers and thunderstorms moved out of…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low pressure system located over northern portions of Mexico in combination with east to southeast surface winds pulling in abundant amounts of Gulf moisture and providing upslope flow, led to the development of showers and thunderstorms across west Texas and southeastern New Mexico. |During the overnight hours on early Sunday morning, showers and thunderstorms moved out of northern Mexico into southwest Texas. Additional thunderstorms developed over the higher elevations of southwest Texas leading to pre-sunrise severe weather in the form of hail and flash flooding across the southwest portions of the County Warning Area. As the morning progressed, a large area of embedded showers and thunderstorms moved northeastward across southeastern New Mexico and the Texas Permian Basin producing occasional severe weather, before exiting into the South Plains of West Texas.|With antecedent conditions remaining in place, the additional boundaries left by morning convection and daytime heating led to thunderstorm re-development by early Sunday afternoon and a significant severe weather event that affected much of the area into the pre-dawn hours on Monday morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 29, 3:39 AM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 AM CDT SUN APR 29 2007
.DISCUSSION..
HYDROMETEOROLOGICAL IMPACT EVENTS WILL CENTER ON SEVERE CONVECTION
AND FLASH FLOODING THROUGH TONIGHT...WITH ANOTHER ROUND OF
CONVECTION EXPECTED WEDNESDAY AND WEDNESDAY NIGHT.
EXIGENCIES OF THE CURRENT WEATHER SITUATION PRECLUDE A DETAILED
DISCUSSION. UPPER LOW OVER NORTHERN MEXICO HANDLED WELL BY THE
MODELS AND WE SEE LITTLE NEED TO DEVIATE FROM A CONSENSUS OF THEIR
SOLUTIONS. MAXIMUM QPF WILL BE OVER WESTERN ZONES TODAY UNDER
FAVORABLE LARGE SCALE DYNAMIC LIFT AND INCREASING PWAT. THIS AXIS
WILL SHIFT EAST DURING THE AFTERNOON AND EVENING HOURS...WITH A
MAX QPF OVER AN INCH EXPECTED OVER THE LOWER TRANS PECOS TONIGHT.
GIVEN ANTECEDENT CONDITIONS WE WILL ISSUE A FLASH FLOOD WATCH
THROUGH 12Z MONDAY FOR THE DAVIS MOUNTAINS SOUTH TO THE RIO GRANDE
AND EAST TO THE PECOS. SEVERE CONVECTION ALSO A POSSIBILITY...
ESPECIALLY IN AREAS WHERE INSOLATION IS MAXIMIZED.
PRECIP WILL SHIFT EAST MONDAY AS LIFT AND MOISTURE ASSOCIATED WITH
THE AFOREMENTIONED UPPER LOW TRANSLATES EAST. WILL HOLD ONTO POPS
ACROSS EASTERN AND CENTRAL ZONES IN THE MORNING...THEN ACROSS THE
EAST DURING THE AFTERNOON AND EVENING. SHORTWAVE RIDGING BETWEEN
THIS SYSTEM AND ANOTHER DEVELOPING OVER THE SOUTHWESTERN DESERTS
WILL BE BRIEF...WITH DEEPER MOISTURE EXPECTED AREAWIDE WEDNESDAY
AND WEDNESDAY NIGHT. COULD SEE ANOTHER ROUND OF HEAVY RAINFALL WITH
THIS NEXT SYSTEM. THEREAFTER...MODELS ARE ALL OVER THE PLACE WITH
REGARDS TO THE EVOLUTION OF A DEEP UPPER TROUGH OVER THE WESTERN
CONUS. CONFIDENCE IN ANY ONE SOLUTION IS POOR AT THE MOMENT...
HENCE NO SIGNIFICANT CHANGES WERE MADE TO THE ONGOING EXTENDED
FORECAST.
TEMPERATURES WERE TRENDED DOWNWARD A BIT OWING TO EXPECTED
EVAPOTRANSPIRATION AND LOWERED INSOLATION WEDNESDAY THROUGH FRIDAY...
OTHERWISE A BLEND OF THE GFS AND GFS ENSEMBLE MEANS WERE USED.
HPC QPF LOOKS REASONABLE BUT DID LOWER AMOUNTS TONIGHT BY ABOUT 20
PERCENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 79 62 75 61 / 40 70 70 20
CARLSBAD NM 76 58 85 58 / 60 50 20 10
DRYDEN TX 81 63 83 64 / 60 90 50 20
FORT STOCKTON TX 79 60 83 63 / 60 80 40 20
GUADALUPE PASS TX 72 53 81 59 / 70 40 20 10
HOBBS NM 76 59 82 60 / 50 60 20 20
MARFA TX 74 51 79 50 / 70 50 20 10
MIDLAND INTL AIRPORT TX 78 60 79 60 / 40 80 50 20
ODESSA TX 79 60 81 61 / 50 80 50 20
WINK TX 81 60 87 60 / 60 70 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH FROM 7 AM THIS MORNING TO 7 AM CDT MONDAY FOR
THE FOLLOWING ZONES...BIG BEND AREA...DAVIS/APACHE
MOUNTAINS AREA...MARFA PLATEAU...PECOS...PRESIDIO VALLEY...
TERRELL.
&&
21/70HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 154 PM CDT SAT APR 28 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 154 PM CDT SAT APR 28 2007 /1254 PM MDT SAT APR 28 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF TRANS PECOS LATE THIS AFTERNOON AND EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL EXIST ALONG AND WEST OF THE GUADALUPE AND DAVIS MOUNTAINS...AND THE BIG BEND REGION...SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE PRIMARY CONCERNS. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINS WILL ALSO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST FOR ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO SUNDAY. THE BEST CHANCE FOR STORMS WILL OCCUR SUNDAY AFTERNOON AND EVENING. WIND GUSTS TO 50 MPH AND HAIL MAY ACCOMPANY THE STRONGEST OF THESE STORMS. HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS IN THE FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT. GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE EXPECTED OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON ACROSS FAR WEST TEXAS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1249 AM CDT SUN APR 29 2007 TXZ079-080-290645- PRESIDIO VALLEY-MARFA PLATEAU- 1249 AM CDT SUN APR 29 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN PRESIDIO COUNTY. STRONG THUNDERSTORMS WILL CROSS THE RIO GRANDE INTO SOUTHWESTERN PRESIDIO COUNTY THROUGH 145 AM CDT. AT 1246 AM CDT...STRONG THUNDERSTORMS WERE DETECTED FROM ABOUT 7 MILES WEST OF PRESIDIO...TO ABOUT 14 MILES SOUTHWEST OF PRESIDIO. MOVEMENT IS TO THE NORTHEAST AT 20 MPH. THESE STORMS WILL AFFECT AREAS NEAR PRESIDIO...INCLUDING FM 170 NORTHWEST OF PRESIDIO. THE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR 50 MPH...PEA TO DIME SIZE HAIL...VERY HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SAFE SHELTER IN A STURDY LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 AM CDT SUN APR 29 2007 TXZ079-080-290815- PRESIDIO VALLEY-MARFA PLATEAU- 221 AM CDT SUN APR 29 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN PRESIDIO COUNTY. A STRONG THUNDERSTORM WILL CROSS THE RIO GRANDE RIVER INTO SOUTHWESTERN PRESIDIO COUNTY THROUGH 315 AM CDT. AT 215 AM CDT...THIS STORM WAS LOCATED 10 MILES SOUTH OF RUIDOSA...OR ABOUT 17 MILES SOUTH OF CANDELARIA...AND WAS MOVING NORTH AT 20 MPH. THIS STORM WILL CROSS RIVER ROAD 170 NEAR RUIDOSA BY 230 AM CDT...AND WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS IN EXCESS OF 50 MPH...HAIL...VERY HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SAFE SHELTER INSIDE A STURDY STRUCTURE. MONITOR LOCAL MEDIA OUTLETS FOR ADDITIONAL STATEMENTS OR WARNINGS FROM THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 337 AM CDT SUN APR 29 2007 TXZ079>081-290930- PRESIDIO VALLEY-BIG BEND AREA-MARFA PLATEAU- 337 AM CDT SUN APR 29 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN PRESIDIO AND SOUTHWESTERN BREWSTER COUNTIES. A STRONG THUNDERSTORM WILL MOVE INTO LAJITAS BETWEEN 345 AND 355 AM CDT. AT 336 AM CDT...THIS STORM WAS LOCATED 6 MILES SOUTH OF LAJITAS...AND WAS MOVING NORTH AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AROUND 50 MPH...DIME SIZE HAIL...VERY HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. RESIDENTS IN THE COMMUNITY OF LAJITAS SHOULD SEEK SAFE SHELTER INDOORS UNTIL THE STORM HAS PASSED. CONTINUE TO MONITOR LOCAL MEDIA OUTLETS FOR ADDITIONAL STATEMENTS OR WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 346 AM CDT SUN APR 29 2007 TXZ079-080-290945- PRESIDIO VALLEY-MARFA PLATEAU- 346 AM CDT SUN APR 29 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN PRESIDIO COUNTY. A STRONG THUNDERSTORM WILL AFFECT THE COMMUNITY OF PRESIDIO...AND AREAS NORTHWEST OF PRESIDIO ALONG RIVER ROAD 170 THROUGH 415 AM CDT. AT 341 AM CDT...THE STRONGEST PART OF THIS STORM WAS LOCATED 6 MILES NORTHWEST OF PRESIDIO...AND WAS MOVING NORTH AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AROUND 50 MPH...PEA TO DIME SIZE HAIL...VERY HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. RESIDENTS IN THE COMMUNITY OF PRESIDIO SHOULD SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. CONTINUE TO MONITOR LOCAL MEDIA OUTLETS FOR ADDITIONAL STATEMENTS OR WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.
The national radar mosaic for the moment the first event began.
23 hail, 9 flash flood, 3 tornado, 3 thunderstorm wind. Local standard time, as filed.
Big Bend National Park staff reported one to two feet of water flooding Castalon Canyon.
During the late morning of April 29, the Jeff Davis County emergency manager reported a tornado just south of the intersection of Texas Highways 166 and 17 over open country. While several hundred yards wide, the tornado was described by several spotters as having a relatively weak rotation. This is confirmed by the lack of damage as the tornado crossed both Highway 17 and Highway 166. The tornado moved along a north northwest track, just missing most of the the town of Fort Davis. The tornado then moved into Davis Mountains State Park, across Skyline Drive near Scenic Outlook, and then down the mountain into the lower elevations on the east side of the park. Tree damage was noted both on the mountain side and in the valley areas. As the tornado crossed Highway 118, it began to meander along Limpia Creek before finally dissipating.
Five to six inches of water flowed over the road into Monahans Sandhills State Park. Also, in Grandfalls on Texas Highway 18, six to twelve inches of water flowed over the road.
Just after the Fort Davis tornado, another tornado was sighted in the western portions of Jeff Davis County near the town of Valentine. An area of rather weak convection developed along a north-south line from northern portions of Presidio County into Jeff Davis County near Valentine. The tornado was very long and thin. Images indicate that during a portion of its life cycle, the tornado touched down over higher terrain west of Highway 90.
Quarter size hail fell at the intersection of Texas Highway 17 and Farm to Market Road 1832.
Farm to Market Road 11 was impassable due to flooding. In addition, the Exxon Station in Bakersfield was flooded.
Nickel size hail fell on Texas Highway 17 on the Jeff Davis/Reeves County line.
Nickel size hail fell in a swath along Texas Highway 17 from the Jeff Davis/Reeves County line to Toyahvale.
A tornado was reported near the Buffalo Trail Boy Scout Camp north-northwest of Fort Davis.
Nickel hail fell on the Culberson/Jeff Davis county line on Texas Highway 118.
Two inch diameter hail fell along Interstate 10 east of the Plateau Truckstop.
Nickel size hail fell on the Culberson/Jeff Davis County line on Texas Highway 118.
Several thunderstorms produced heavy rain that resulted in flash flooding across the city of Odessa. |One foot of water was flowing across the intersection of Texas Highway 302 and Farm to Market Road 1882 and across 22nd St. Andrews Highway and Yukon Road also were flooded. A high water rescue was conducted by the Odessa Fire Department at the intersection of Interstate 20 and Grandview where water was two and a half feet deep. The intersection of Knocks and 3rd Street had four to six inches of water flowing over the road.
Water was flowing over a road just southwest of Kent.
Quarter size hail fell on Interstate 10 west of Fort Stockton.
An off-duty NWS employee reported a foot of water on Bentwood Street between Thomason and Anetta and on Wadley near Midland Drive. The Midland Police Department reported that the intersection of East County Road 90 and South County Road 1160 was closed due to flooding. The Midland Fire Department reported eight inches of water flowing over the intersection of Loop 250 and Business 20. The Texas Department of Transportation closed Texas Highway 307 under Interstate 20 due to flash flooding.
Nickel to quarter size hail fell in Greenwood.
Golfball size hail fell along U.S. Highway 67 northeast of Alpine.
Nickel to golfball size hail fell in Imperial.
Quarter to golfball size hail fell in a swath south of Crane.
Six to eight inches of water was flowing over roads in Fort Stockton.
Third and fourth streets in Big Spring were flooded with three feet of water. In addition Farm to Market Road 820 on the north side of Coahoma was flooded.
Several cars were stalled in one to two feet of water at the intersection of U.S. 385 and Texas Route 329.
A local television forecaster reported 80 mph winds in Rankin. No damage was reported.
Nickel size hail fell in 60-65 mph winds on the Midland/Upton County line.
A member of the media reported 60 to 65 mph winds along with nickel size hail along the Midland/Upton County line. No damage was reported.
Nickel size hail fell in 60 to 65 mph winds on the Midland/Upton County line.
A member of the media reported 60 to 65 mph winds along with nickel size hail on the Midland/Upton County line. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23022, 23057, 23023, 28376, 23054, 30786, 23029, 23044, 39007, 23039, 23040, 28387, 23005, 23008, 23024, 23041, 23047, 23009, 23045, 23042, 23048, 38973, 23025, 23011, 23013, 23014, 23015, 23043, 23050, 23052, 23055, 39005, 23016, 23018, 23019, 23020, 23021, 23056.